MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE MYCROMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE MYCROMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1MYM01
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Erosion (1750); Pain (1994); No Code Available (3191)
Date of Event 11/22/2004
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Added medical history.(b)(6).(b)(4).Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2012: (b)(6) clinic, provider (b)(6).Weight (b)(6).The medical records state "[t]he patient is here status post removal of a vaginal mesh by dr.(b)(6) in urogynecology which then had eroded into her sigmoid colon.She was an intraoperative consult for a sigmoid resection for which she got a sigmoid resection with primary anastomosis.Postoperatively, she developed a controlled dehiscence of her fascia.She has some granulation tissue on examination.¿ weight (b)(6)." because there is a 1 small area where there is some necrotic tissue, we will switch her over to 0.25% dakin and moist wet-to-dry dressing once to twice a day for the next week.¿ (b)(6) 2012: (b)(6) clinic, diabetes.Provider: (b)(6).Diabetes type ii.Hypothyroidism.Medication: synthroid.Hga1c: 7.8.Recent admission gyn service.Weight (b)(6).(b)(6) 2012: (b)(6) clinic, gynob, provider: (b)(6).¿despite her wound infections she is very pleased with her results.¿ weight (b)(6) , bmi 35.5.(b)(6) 2012: (b)(6) clinic, provider (b)(6).Weight (b)(6).Diagnosis: open wounds.Medications: atenolol, benicar hct, insulin [novalog, lantus, lispro and levemir], metformin, nystantin, levofloxin, dakins quarter strength.(b)(6) 2012: (b)(6) clinic, gynob, provider: (b)(6).¿noted a fever to 101.9f last night without return of fevers afterward.Vagina: yellow-green discharge noted.Vaginal cultures taken.[missing results.] ¿referred to the er for work-up of postoperative abscess formation given her risk factors of bowel injury, diabetes and obesity.¿ (b)(6) 2012: (b)(6) clinic, provider (b)(6).Medications: atenolol, benicar hct, insulin [novalog, lantus, lispro and levemir], metformin, nystantin, levofloxin, dakins quarter strength.(b)(6) 2012: (b)(6) clinic, gynob, provider: (b)(6)."continue wet to dry dressings.I prescribed oral diflucan today for her yeast dermatitis.She will also continue nystatin cream and powder.¿ (b)(6) 2012: (b)(6) clinic, provider (b)(6).Allergies: keflex.Medications: atenolol, benicar hct, insulin [novalog, lantus, lispro and levemir], metformin.¿apply anti-fungal gel to affected skin up to 4 times daily.Discontinue adaptec and dakin¿s in wound.New wound care: curasol gen in wound beds.Saline moistened gauze to fill large wound, ¼¿ new gauze stip [sic] to small wound.May discontinue home health nurses when spouse comfortable with performing dressing changes.Return for re-evaluation in 3 weeks.¿ (b)(6) 2012: (b)(6) clinic, diabetes.Provider: (b)(6).Diabetes type ii.Hypothyroidism.Medication: synthroid.Hga1c: 6.5.¿she will continue wet to dry dressings.She will continue once weekly diflucan.She will be prescribed metrogel qhs [at bedtime] x 7 days.¿ consult dermatology.(b)(6) 2012: the (b)(6) clinic, (b)(6).¿obese, wound healing with smaller opening and no tunneling in lower wound, top wound is the size of a qtip and 1 cm deep.Surrounding scaly erythema consistent with her psoriasis or fungal infection, skin inflammation from allergy, no cellulitis.¿ ¿resume humaria.¿ ¿cont to place a thin wick of mesalt guaze in the smaller wound, to full depth, and then back it out ¼¿.Continue in this fashion daily until the wound is too shallow to retain the wick and place a 1¿ wide strip of aquacel ag in the larger wound.May leave in place for up to 3 days if desired.Cover both dressings with dry absorbent dressing¿ (b)(6) 2012: the (b)(6) clinic, provider: (b)(6).Weight (b)(6), bmi 36.0, medications: atenolol, benicar hct, insulin [novalog, lantus, lispro and levemir], metformin.¿status post sigmoid colectomy after erosion of vaginal mesh and excision of that mesh.¿ ¿her abdomen is large and protuberant.She has mostly healed her midline.She has a small, very superficial open area in the superior part of her incision.It is too small to fit a q-tip but approximately 1cm deep.In the middle of the incision she has another small crevice that is not very deep either that they will continue to do mesalt and aquacel for.It is healing nicely¿ ¿i gave her a prescription for nystatin powder for her pannus fold.¿ (b)(6) 2012: (b)(6) clinic, gynob, provider: (b)(6).¿her postoperative course [(b)(6) surgery] was complicated by a wound infection.This infection has been complicated by yeast dermatitis which has been managed with oral diflucan and nystatin.She has tried multiple antifungals and behavioral changes with intermittent improvement.The wound is otherwise healing well and is 95% closed.¿ ¿she continued to have vaginal bleeding with bowel movements, as well as malodorous vaginal drainage that is unchanged in quantity since her last visit.This has been a great bother and concern to her.She has used intermittent metrogen for these symptoms.¿ obesity.[medications unchanged.] ¿the wound is almost completely epithelialized with healthy granulation tissue.There is erythema and satellite lesins in her groin and at the inferior edge of the incision.Abdomen: obese.¿ ¿there is a large amount of granulation tissue present at the vaginal apex.The cuff has now closed.Otherwise the vagina is well healed.Silver nitrate was applied to the granulation tissue.(b)(6) 2012: (b)(6) clinic lab.Microbiology.Vaginal culture: normal vaginal flora.No fungi isolated.(b)(6) 2012: (b)(6) clinic, gynob, provider: (b)(6).Summary: ¿continues to do well with wound care.She will continue wet to dry dressings.She will proceed with dr.(b)(6) recommendations of aggressive diflucan therapy.She was also asked to see her rheumatologist if there is not significant improvement in the yeast lesions in the next week.¿ records after (b)(6) 2012 were not provided.It should be noted that the gore® mycromesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
 
Event or Problem Description
It was reported to gore that on (b)(6) 2004, a patient underwent a procedure for the treatment of pelvic organ prolapse where gore® mycromesh® biomaterial was used.The patient alleges that the device ¿eroded¿ or had ¿fallen from original implant location¿, resulting in injury and pain.It was reported to gore that on (b)(6) 2005, the patient underwent another mesh implant procedure in which portions of the gore® mycromesh® biomaterial device were removed.
 
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on 3/26/12: emory clinic, provider (b)(6).Weight 106.1 kg.¿the patient is here status post removal of a vaginal mesh by dr.Xarp in urogynecology which then had eroded into her sigmoid colon." the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® mycromesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh exposure may reflect abdominal wall wound dehiscence as a function of a patient¿s poor tissue quality or loss of anchorage of fixation or may be related to individual patient comorbidities, and technical and/or procedural aspects of the repair.These factors include, but are not limited to, fixation type, suture technique, type of and tension on the incision, and wound classification at time of procedure.Post-operative factors such as the development of a post-operative infection, an incision and drainage procedure, or wound packing could result in mesh exposure.Additionally, patient comorbidities that could influence wound dehiscence leading to mesh exposure include, but are not limited to, smoking and obesity.Medical records that indicate mesh ¿movement¿ or that the device lost anchorage may be a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Based on a manufacture date of 8/4/2000, the required record retention period of 10 years would have been exceeded, at the latest, on 8/4/2010.Although documents are unavailable, standard manufacturing and sterilization procedures require lot history review before release of the device to ensure compliance with device specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE MYCROMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
katheryn fox
9285263030
MDR Report Key9147742
Report Number2017233-2019-00975
Device Sequence Number2701080
Product Code FTL
UDI-Device Identifier00733132601509
UDI-Public00733132601509
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K931150
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2004
Device Explanted Year2005
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/03/2005
Device Model Number1MYM01
Device Catalogue Number1MYM01
Device Lot Number00443367
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/02/2019
Supplement Report FDA Received Date08/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/04/2000
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age61 YR
Patient SexFemale
Patient Weight106 KG